Arizona, 2010

Hail in Arizona, July 23, 2010

July 23, 2010 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced hail up to one inch in diameter about 2 miles south of Ash Fork.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced hail up to one inch in diameter about 2 miles south of Ash Fork.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 2:35 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 23, 2:35 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST FRI JUL 23 2010

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO BRING
SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA FOR THE NEXT SEVERAL
DAYS. OVER THE WEEKEND...A SLIGHT DRYING AND WARMING TREND IS
EXPECTED...MAINLY NORTH AND WEST OF FLAGSTAFF. EARLY NEXT
WEEK...INCREASING CHANCES FOR PRECIPITATION AND COOLING TEMPERATURES
WILL RETURN AS DEEP MOIST SOUTHERLY FLOW DEVELOPS.

&&

.DISCUSSION...A MOIST AND UNSTABLE AIR MASS REMAINS OVER NORTHERN
AZ...WITH DRIER AIR RESIDING OVER UT AND NV. SCATTERED THUNDERSTORMS
HAVE DEVELOPED THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF THE
MOGOLLON RIM...AND MANY HAVE PRODUCED LOCALLY TORRENTIAL RAINFALL. A
LOW PRESSURE CENTER MOVING INTO EAST CENTRAL AZ AND A HIGH PRESSURE
CENTER DEVELOPING OVER THE NORTHERN GREAT BASIN WILL PUSH THE DRY
AIR INTO THE FAR NORTHERN AND WESTERN PORTIONS OF THE STATE OVER THE
WEEKEND FOR A SLIGHT DRYING AND WARMING TREND.
NEVERTHELESS...ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN A
POSSIBILITY EACH DAY. SOUTH/EAST OF FLAGSTAFF...LITTLE CHANGE IN
PRECIPITATION CHANCES ARE A EXPECTED...AND STORMS WILL HAVE A
TENDENCY TO BEGIN OVER THE MOGOLLON RIM AND MOVE SOUTHWARD INTO THE
CENTRAL AZ DESERTS IN THE AFTERNOON AND EVENING. EARLY NEXT
WEEK...MOISTURE SHOULD BEGIN TO RAMP UP ACROSS NORTHERN AZ AGAIN AS
A TROUGH MOVES INTO THE EASTERN PACIFIC AND CAUSES SOUTHERLY FLOW TO
AMPLIFY OVER ARIZONA. THIS WILL LAST THROUGH THE END OF NEXT WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...A MOIST AIR MASS REMAINS ACROSS
THE AREA. TIL 03Z SAT..SCT-NMRS SHOWERS AND THUNDERSTORMS ARE
EXPECTED SOUTH OF A SELIGMAN-JACOB LAKE-WINDOW ROCK LINE....STRONGER
STORMS WILL CONTAIN TORRENTIAL RAIN. WIDELY SCATTERED THUNDERSTORMS
ARE FORECAST NORTH OF THIS LINE. AFT 03Z...SHOWERS AND STORMS BECOME
ISOLATED WITH BROKEN TO OVERCAST CEILINGS AT 5-10 KFT AGL. AFT 17Z
SAT...SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER
NORTHERN ARIZONA.  AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.......DJO
AVIATION.....DL

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 23, 9:55 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST FRI JUL 23 2010

AZZ004>018-037>040-240815-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
955 AM MST FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN ARIZONA TODAY. THE MAIN THREATS WILL BE HEAVY
DOWNPOURS AND LOCALIZED FLOODING...ESPECIALLY ALONG AND SOUTH OF
THE MOGOLLON RIM. FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THUNDERSTORMS. A FEW OF THE STRONGER STORMS WILL
ALSO PRODUCE DAMAGING HAIL AND STRONG WIND GUSTS...POSSIBLY
EXCEEDING 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE OVER THE WEEKEND...ALTHOUGH A SLIGHT DECREASE IN COVERAGE
IS POSSIBLE. EARLY NEXT WEEK...A RETURN TO DEEP SOUTHERLY FLOW AND
AN INCREASE IN THUNDERSTORM COVERAGE IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 136 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yavapai

When
July 23, 2:40 PM MST to 2:45 PM MST
Where
Yavapai County, 2.15 mi SSW of Ashfork
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.190, -112.490

A thunderstorm produced hail from 1/2 to 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253504.